[Skip to Content]
[Skip to Content Landing]
Article
May 1948

PERIARTERITIS NODOSA: A Case of Fatal Exfoliative Dermatitis Resulting from "Dilantin Sodium" Sensitization

Author Affiliations

BALTIMORE; CINCINNATI

From the departments of medicine and pathology of Baltimore City Hospitals.

Arch Intern Med (Chic). 1948;81(5):605-611. doi:10.1001/archinte.1948.00220230003001
Abstract

THE TOXICITY of diphenylhydantoin sodium is well recognized and has been discussed in numerous reports.1 Cutaneous reactions occur in 5 to 10 per cent of patients receiving therapeutic doses of the drug.1a b These reactions may be erythematous, scarlatiniform or morbilliform in character and may be accompanied with conjunctivitis and erosive lesions of the oral mucosa. Withdrawal of the drug usually results in rapid disappearance of the lesions. Exfoliative dermatitis is an occasional serious result of sensitization to diphenylhydantoin sodium ("dilantin sodium"),2 but only one death clearly attributable to this was discovered in the literature.3 The pathologic report in this case mentioned numerous hemorrhages in the skin, mouth, gastrointestinal tract and brain, fatty degeneration of the liver and congestion of the spleen.

The present case is of interest in that medication with diphenylhydantoin sodium was continued in the face of a cutaneous reaction and lesions of the

×